Rhabdomyolysis after withdrawal of thyroid hormone in a patient with papillary thyroid cancer

Rachel P. Espiritu, Marius N. Stan

Research output: Contribution to journalArticle

8 Citations (Scopus)

Abstract

Objective: To report a case of rhabdomyolysis presenting with severe hyperkalemia after withdrawal of thyroid hormone in a patient with differentiated thyroid cancer. Methods: We describe the clinical and laboratory findings of the study patient and review the relevant literature. Results: A 54-year-old man with progressive generalized weakness and myalgias presented with acute renal failure and hyperkalemia. He had undergone total thyroidectomy for papillary thyroid cancer 6 weeks earlier and had discontinued thyroid hormone 2 weeks before his current presentation in preparation for thyroid remnant ablation. He had a history of multiple colon and small-bowel resections for familial adenomatous polyposis and desmoid tumor. He was severely dehydrated on examination. Laboratory tests results included the following values: creatine phosphokinase, 5265 U/L (reference range, 52-336 U/L); creatinine, 2.1 mg/dL; potassium, >8.0 mEq/L; and thyrotropin, 92.2 mIU/L. His condition was diagnosed as rhabdomyolysis, and his fluid deficit and hyperkalemia were treated aggressively. Cardiac status remained stable, and both acute renal failure and hyperkalemia improved. He then received remnant ablation, and thyroid hormone was restarted. His muscle complaints resolved over the following 3 months. Conclusions: Hypothyroidism-induced rhabdomyolysis can occur during thyroid hormone withdrawal and can present with life-threatening hyperkalemia. Patients undergoing thyroid hormone withdrawal should be assessed for risk of rhabdomyolysis, and preventive strategies should be implemented, including prevention of dehydration. The use of recombinant thyrotropin, rather than thyroid hormone withdrawal, should be considered in those who are at high risk for such complications.

Original languageEnglish (US)
Pages (from-to)1023-1026
Number of pages4
JournalEndocrine Practice
Volume14
Issue number8
StatePublished - Nov 2008

Fingerprint

Rhabdomyolysis
Hyperkalemia
Thyroid Hormones
Thyrotropin
Acute Kidney Injury
Aggressive Fibromatosis
Adenomatous Polyposis Coli
Myalgia
Thyroidectomy
Creatine Kinase
Hypothyroidism
Dehydration
Thyroid Neoplasms
Papillary Thyroid cancer
Creatinine
Potassium
Thyroid Gland
Colon
Reference Values
Muscles

ASJC Scopus subject areas

  • Endocrinology
  • Endocrinology, Diabetes and Metabolism
  • Medicine(all)

Cite this

Rhabdomyolysis after withdrawal of thyroid hormone in a patient with papillary thyroid cancer. / Espiritu, Rachel P.; Stan, Marius N.

In: Endocrine Practice, Vol. 14, No. 8, 11.2008, p. 1023-1026.

Research output: Contribution to journalArticle

Espiritu, Rachel P. ; Stan, Marius N. / Rhabdomyolysis after withdrawal of thyroid hormone in a patient with papillary thyroid cancer. In: Endocrine Practice. 2008 ; Vol. 14, No. 8. pp. 1023-1026.
@article{afdcc6f89b0a4a68b98008221dd50a98,
title = "Rhabdomyolysis after withdrawal of thyroid hormone in a patient with papillary thyroid cancer",
abstract = "Objective: To report a case of rhabdomyolysis presenting with severe hyperkalemia after withdrawal of thyroid hormone in a patient with differentiated thyroid cancer. Methods: We describe the clinical and laboratory findings of the study patient and review the relevant literature. Results: A 54-year-old man with progressive generalized weakness and myalgias presented with acute renal failure and hyperkalemia. He had undergone total thyroidectomy for papillary thyroid cancer 6 weeks earlier and had discontinued thyroid hormone 2 weeks before his current presentation in preparation for thyroid remnant ablation. He had a history of multiple colon and small-bowel resections for familial adenomatous polyposis and desmoid tumor. He was severely dehydrated on examination. Laboratory tests results included the following values: creatine phosphokinase, 5265 U/L (reference range, 52-336 U/L); creatinine, 2.1 mg/dL; potassium, >8.0 mEq/L; and thyrotropin, 92.2 mIU/L. His condition was diagnosed as rhabdomyolysis, and his fluid deficit and hyperkalemia were treated aggressively. Cardiac status remained stable, and both acute renal failure and hyperkalemia improved. He then received remnant ablation, and thyroid hormone was restarted. His muscle complaints resolved over the following 3 months. Conclusions: Hypothyroidism-induced rhabdomyolysis can occur during thyroid hormone withdrawal and can present with life-threatening hyperkalemia. Patients undergoing thyroid hormone withdrawal should be assessed for risk of rhabdomyolysis, and preventive strategies should be implemented, including prevention of dehydration. The use of recombinant thyrotropin, rather than thyroid hormone withdrawal, should be considered in those who are at high risk for such complications.",
author = "Espiritu, {Rachel P.} and Stan, {Marius N.}",
year = "2008",
month = "11",
language = "English (US)",
volume = "14",
pages = "1023--1026",
journal = "Endocrine Practice",
issn = "1530-891X",
publisher = "American Association of Clinical Endocrinology",
number = "8",

}

TY - JOUR

T1 - Rhabdomyolysis after withdrawal of thyroid hormone in a patient with papillary thyroid cancer

AU - Espiritu, Rachel P.

AU - Stan, Marius N.

PY - 2008/11

Y1 - 2008/11

N2 - Objective: To report a case of rhabdomyolysis presenting with severe hyperkalemia after withdrawal of thyroid hormone in a patient with differentiated thyroid cancer. Methods: We describe the clinical and laboratory findings of the study patient and review the relevant literature. Results: A 54-year-old man with progressive generalized weakness and myalgias presented with acute renal failure and hyperkalemia. He had undergone total thyroidectomy for papillary thyroid cancer 6 weeks earlier and had discontinued thyroid hormone 2 weeks before his current presentation in preparation for thyroid remnant ablation. He had a history of multiple colon and small-bowel resections for familial adenomatous polyposis and desmoid tumor. He was severely dehydrated on examination. Laboratory tests results included the following values: creatine phosphokinase, 5265 U/L (reference range, 52-336 U/L); creatinine, 2.1 mg/dL; potassium, >8.0 mEq/L; and thyrotropin, 92.2 mIU/L. His condition was diagnosed as rhabdomyolysis, and his fluid deficit and hyperkalemia were treated aggressively. Cardiac status remained stable, and both acute renal failure and hyperkalemia improved. He then received remnant ablation, and thyroid hormone was restarted. His muscle complaints resolved over the following 3 months. Conclusions: Hypothyroidism-induced rhabdomyolysis can occur during thyroid hormone withdrawal and can present with life-threatening hyperkalemia. Patients undergoing thyroid hormone withdrawal should be assessed for risk of rhabdomyolysis, and preventive strategies should be implemented, including prevention of dehydration. The use of recombinant thyrotropin, rather than thyroid hormone withdrawal, should be considered in those who are at high risk for such complications.

AB - Objective: To report a case of rhabdomyolysis presenting with severe hyperkalemia after withdrawal of thyroid hormone in a patient with differentiated thyroid cancer. Methods: We describe the clinical and laboratory findings of the study patient and review the relevant literature. Results: A 54-year-old man with progressive generalized weakness and myalgias presented with acute renal failure and hyperkalemia. He had undergone total thyroidectomy for papillary thyroid cancer 6 weeks earlier and had discontinued thyroid hormone 2 weeks before his current presentation in preparation for thyroid remnant ablation. He had a history of multiple colon and small-bowel resections for familial adenomatous polyposis and desmoid tumor. He was severely dehydrated on examination. Laboratory tests results included the following values: creatine phosphokinase, 5265 U/L (reference range, 52-336 U/L); creatinine, 2.1 mg/dL; potassium, >8.0 mEq/L; and thyrotropin, 92.2 mIU/L. His condition was diagnosed as rhabdomyolysis, and his fluid deficit and hyperkalemia were treated aggressively. Cardiac status remained stable, and both acute renal failure and hyperkalemia improved. He then received remnant ablation, and thyroid hormone was restarted. His muscle complaints resolved over the following 3 months. Conclusions: Hypothyroidism-induced rhabdomyolysis can occur during thyroid hormone withdrawal and can present with life-threatening hyperkalemia. Patients undergoing thyroid hormone withdrawal should be assessed for risk of rhabdomyolysis, and preventive strategies should be implemented, including prevention of dehydration. The use of recombinant thyrotropin, rather than thyroid hormone withdrawal, should be considered in those who are at high risk for such complications.

UR - http://www.scopus.com/inward/record.url?scp=65849195287&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=65849195287&partnerID=8YFLogxK

M3 - Article

C2 - 19095604

AN - SCOPUS:65849195287

VL - 14

SP - 1023

EP - 1026

JO - Endocrine Practice

JF - Endocrine Practice

SN - 1530-891X

IS - 8

ER -